4-Feb-13 7:00 AM  CST

Triaminic and Theraflu Recalled After Trouble With Child-Resistant Caps

As a pharmacy technician hopefully you realize how important child-resistant caps are to the safety of every child.  Recently, an OTC drug recall was announced that included 142 lots of Triaminic and 41 lots of Theraflu due to recent poisonings involving four children that opened child-proof caps.  Eight additional children opened these bottles of medication, but did not drink the syrup.  Out of the four children poisoned, one needed medical attention after getting the medicine bottle caps lose and swallowing the syrup.    

Both Triaminic and Theraflu contain acetaminophen and overdoses of the active drug can cause liver injury or liver failure if consumed in large doses.  In addition, there are various cough medications that contain a common antihistamine diphenhydramine.  If too much of this medication is ingested it can cause cardiac arrhythmias and seizures.   

According to the National Council for Prescription Drug Programs (NCPDP), acetaminophen is one of the most commonly used medicines in the United States.  The NCPDP recommends the following in enforcing safety concerning drugs that contain acetaminophen:   
  • Identify when a patients prescription contains acetaminophen. 
  • Compare active ingredients on OTC and prescription medicine labels. 
  • Advise patients to avoid using two medications that contain acetaminophen at the same time.   
Pharmacy technicians can pass on these recommendations to their customers so they can avoid dangerous drug overdoses and educate the public concerning new recommendations on prescription and OTC products. 

Sources: 
1.  Cabibbo, Janet.  “NCPDP Mobilizes Healthcare Industry to Take Action on Patient Safety Issue:  Accidental Overdose of Acetaminophen.”  NCPDP.  Print Press Release.  31 Jan 2013.  

2.  Lupkin, Sydney.  “Triaminic, Theraflu Recalled After Children Poisoned.”  ABC News.  Web.  31 Jan 2013.     

3.  Kerlin, Adam.  “Novartis Recalls Cough Syrups Due To Cap Seal Defect.”  Yahoo!  News.  Web.  31 Jan 2013.   

For additional information on this article, please contact:
 
Jennifer S. O'Reilly
 
Source: NPTAnews  
http://www.pharmacytechnician.org

Tendenci™ User Home © 2004 Tendenci™ software by Schipul - "The Web Marketing Company" | www.schipul.com